High Wind, Sheridan Foothills
- When
- January 27, 2:03 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A 58 mph wind gust was recorded at the Sheridan Airport.
A very strong jet stream combined with tight surface pressure gradients resulted in high wind gusts across portions of Sheridan County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A very strong jet stream combined with tight surface pressure gradients resulted in high wind gusts across portions of Sheridan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 27, 10:19 AM MST, 3 hours 44 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
1019 AM MST Sun Jan 27 2019
.UPDATE...
Updated the forecast to expand the High Wind Warning westward to
Musselshell-Yellowstone-Big Horn-Sheridan Counties and the Red
Lodge area given the strong winds aloft, expected low-level lapse
rates and subsidence behind a cold front. The strong winds are
expected this afternoon through this evening. Subsidence
decreases west of this area so did not bring the warning farther
westward...but will monitor. Otherwise, the cold front will move
southward this afternoon and bring a band of rain changing to
snow...but amounts should be light due to a short duration of
precipitation expected. Still concerned about blowing snow in
Sheridan due to a bit more snowfall expected there combined with
the strong winds...so have continued the Winter Weather Advisory
for Sheridan County. RMS
&&
.SHORT TERM...valid for Tdy and Mon...
Winds are finally picking up at Livingston and near Nye early this
morning as the pressure gradient turns to support a better gap
flow. Winds will also pick up at Harlowton and Big Timber later
this morning as 700mb winds increase. As such, our wind highlights
for the western foothills will continue. As the strong front we
have been advertising moves into the area later today the strong
southwest winds will decrease.
Speaking of that strong cold front...pressure change proggs show
this feature will into the area early to mid-afternoon. Cold
advection will be limited at first, but temperatures will start
to noticeably cool by late afternoon. The front will bring a band
of scattered rain and snow showers across the CWA. Overall precipitation
amounts should be light due to the speed of the system and dry
air in the lower levels of the atmosphere. However, strong upper
dynamics will accompany the frontal passage and could lead to
some areas of intense wind and rain/snow for a short time. Higher
snowfall amounts are expected in the foothills (Red Lodge and
Sheridan), around 1 to 3 inches, and in the Bighorn Mountains (4
to 8 inches), where it appears the front should slow down a bit
allowing frontogenetical forcing to persist for awhile. We have
swapped out the winter storm watch over the Big Horns and Sheridan
area for a Winter Weather Advisory from 4 pm this afternoon to 8
am Monday. We expect persistent strong winds along and behind the
front to create reduced visibility in blowing snow. In
addition...snow may be wet at first before temperatures fall in
the evening and freeze surfaces creating slick roads. The
Aberdeen Hill to Sheridan to Buffalo corridor on I-90 could
become rather hazardous.
The front will also bring a period of strong winds to much of the
area as strong subsidence caused by cold air advection helps to
bring strong winds aloft down to the surface. While we cannot rule
out a period of strong winds from Roundup to Billings this
afternoon, Bufkit soundings are not supporting that idea. The
strongest subsidence and thus strongest surface winds look to
occur mainly east of Billings, from Treasure and Rosebud Counties
eastward to the Dakotas where pressure rises and 850 mb winds are
strongest and persist much of the evening. So upgraded the high
wind watch for the east to a High Wind Warning.
Please note there is a chance of some light accumulations in the
east, especially across Fallon and Carter counties. Thus, there
is a slight chance of winds and snow timing just so, to produce
near blizzard conditions on the Dakota border areas. However, it
has rained in this area overnight and temperatures have remained
above freezing. This should diminish the threat of recent snowfall
being picked up by the winds, which is why we will stick with the
high winds as the primary threat for now.
Quieter weather should move in on Monday, although a baroclinic
zone may linger in the east producing some light snow.
High temperatures should reach the 40s today ahead of the cold
front. Temperatures will then drop to the teens by Monday morning
and only rebound to the 20s Monday afternoon. BT
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
NW flow aloft will continue into the first part of the long term,
with a ridge forming around Thursday. Although this NW flow is
unstable, little to no precipitation is expected to occur during
this period. The main impact will be low temperatures that will
persist from Sundays cold front. On top of this, an arctic surge
over the Midwest will bring colder temperatures to eastern
Montana, bringing temperatures as far down as -17 degrees in
areas around Baker by Wednesday morning. The forming of the
pacific ridge on Thursday will bring temperatures back into the
upper 30's going into the weekend. As a high pressure system sets
up over southeast Idaho, southwesterly gap winds will increase in
the Livingston-Big Timber-Nye areas from Thursday through
Saturday morning. Temperatures will continue to remain warm and
dry during this period.
Much uncertainty exists in the forecast after Friday. As of the
latest model runs, the ridge looks to break down Saturday
morning with a clipper taking its place, bringing a period of
low- to- mid level lift, moisture, and hence, precipitation to the
forecast area. Two rounds of showers look to occur, one Saturday
morning (potentially in the form of rain/mixed precipitation),
and the other (snow) shower starting Sunday morning and persisting
through Monday.
Vertz
&&
.AVIATION...
Snow will begin moving in KBHK/KMLS area around 18Z, KBIL and KLVM
by 21Z, and KSHR by 00Z, as a cold front moves through. Brief
MVFR to IFR conditions are possible as the snow moves through.
Winds will also increase along and behind the front with gusts up
55 knots possible out of the north to northwest. Winds could
produce some blowing snow. Winds will decrease overnight. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Mon Tue Wed Thu Fri Sat
-------------------------------------------------------
BIL 046 019/028 008/022 006/030 020/035 025/042 029/041
5/R 20/N 00/B 01/B 22/J 11/B 12/W
LVM 046 015/028 010/032 014/037 023/040 026/045 031/043
3/R 50/N 00/U 01/N 21/N 11/N 22/W
HDN 046 017/028 007/021 000/027 014/035 018/042 024/040
6/R 32/S 01/B 01/B 22/J 11/B 12/W
MLS 045 018/025 007/010 907/017 010/032 016/038 021/037
5/R 32/S 22/J 01/B 12/J 11/B 22/W
4BQ 046 017/024 011/015 904/022 014/035 018/040 023/040
5/R 43/S 12/J 11/B 11/E 11/B 12/J
BHK 043 013/020 903/003 917/011 002/028 012/034 019/035
7/R 62/S 20/B 11/B 21/E 11/B 22/J
SHR 049 014/024 009/023 001/031 015/039 018/044 024/043
6/R 83/S 01/B 01/B 11/B 10/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 5 PM MST this afternoon FOR
ZONES 28-41.
High Wind Warning in effect until 9 PM MST this evening FOR
ZONES 29-35-38-56-57.
High Wind Warning in effect from 2 PM this afternoon to 5 AM
MST Monday FOR ZONES 30>33-36-37-58.
High Wind Warning in effect until 5 AM MST Monday FOR ZONE
63.
Wind Advisory in effect until 5 PM MST this afternoon FOR
ZONES 65-66.
WY...High Wind Warning in effect until 9 PM MST this evening FOR
ZONES 98-99.
Winter Weather Advisory in effect from 4 PM this afternoon to
8 AM MST Monday FOR ZONES 98-99.
&&
weather.gov/billingsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
943 AM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/27/2019 M60.00 MPH PARK MT ASOS
0712 AM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
01/27/2019 M53.00 MPH PARK MT MESONET
&&
TRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1143 AM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
01/27/2019 M58.00 MPH PARK MT MESONET
1018 AM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
01/27/2019 M64.00 MPH BIG HORN MT MESONET
1033 AM NON-TSTM WND GST 3 NW BILLINGS 45.81N 108.55W
01/27/2019 M54.00 MPH YELLOWSTONE MT ASOS
1045 AM NON-TSTM WND GST 9 NW RANCHESTER 45.00N 107.30W
01/27/2019 M52.00 MPH SHERIDAN WY DEPT OF HIGHWAYS
1115 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/27/2019 M59.00 MPH SWEET GRASS MT AWOS
&&
TRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1146 AM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 17 SE BURGESS JUNCTION 44.57N 107.30W
01/27/2019 M2.0 INCH SHERIDAN WY MESONET
&&
TRCSpecial Weather Statement
National Weather Service Billings MT
1236 PM MST SUN JAN 27 2019
MTZ028-034-041-042-063-272015-
Golden Valley-Southern Wheatland-Judith Gap-Northern
Stillwater-Northern Sweet Grass-
1236 PM MST SUN JAN 27 2019
...SNOW SHOWERS AND BLOWING SNOW WILL AFFECT NORTHEASTERN
STILLWATER... WHEATLAND...GOLDEN VALLEY AND NORTHERN SWEET GRASS
COUNTIES...
At 1233 PM MST, snow showers were located over Wheatland and Golden
Valley Counties, moving southeast at 55 mph.
Wind gusts up to 60 mph are possible with these snow showers.
Locations impacted include...
Columbus, Big Timber, Harlowton, Ryegate, Deadmans Basin Reservoir,
Lavina, Judith Gap, Franklin, Reed Point, Halfbreed Lake Wildlife,
Shawmut, Twodot, Hailstone Wildlife Refuge, Molt, Melville, Park
City, Greycliff and Rapelje.
Visibilities will drop quickly to less than a mile in these snow
showers.
Conditions can deteriorate rapidly in winter weather situations.
Slow down and allow extra time when traveling.
LAT...LON 4669 10983 4670 10901 4658 10899 4657 10890
4613 10893 4569 10890 4561 10887 4562 10898
4559 10906 4563 10952 4569 10955 4565 10966
4569 10969 4568 10972 4574 10986 4577 10989
4576 10998 4580 10999 4576 11010 4674 11012
TIME...MOT...LOC 1933Z 327DEG 48KT 4602 10925
SetzenfandPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1251 PM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
01/27/2019 M67.00 MPH PARK MT MESONET
1115 AM NON-TSTM WND GST JUDITH GAP 46.69N 109.75W
01/27/2019 M58.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
1201 PM NON-TSTM WND GST 8 ENE LAME DEER 45.65N 106.50W
01/27/2019 M51.00 MPH ROSEBUD MT MESONET
1206 PM NON-TSTM WND GST 6 E COLUMBUS 45.62N 109.10W
01/27/2019 M51.00 MPH STILLWATER MT MESONET
&&
TRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
118 PM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 AM NON-TSTM WND GST 3 W FISHTAIL 45.46N 109.57W
01/27/2019 M58.00 MPH STILLWATER MT MESONET
1230 PM NON-TSTM WND GST 8 SSE WYOLA 45.03N 107.32W
01/27/2019 M64.00 MPH BIG HORN MT DEPT OF HIGHWAYS
1239 PM NON-TSTM WND GST 7 WSW ROUNDUP 46.43N 108.67W
01/27/2019 M56.00 MPH MUSSELSHELL MT MESONET
1241 PM NON-TSTM WND GST 6 E COLUMBUS 45.62N 109.10W
01/27/2019 M51.00 MPH STILLWATER MT MESONET
1250 PM NON-TSTM WND GST 3 NW BILLINGS 45.81N 108.55W
01/27/2019 M61.00 MPH YELLOWSTONE MT ASOS
1259 PM NON-TSTM WND GST 20 NNW POMPEYS PILLAR 46.26N 108.10W
01/27/2019 M57.00 MPH YELLOWSTONE MT MESONET
&&
TRC1 high wind. Local standard time, as filed.
A 58 mph wind gust was recorded at the Sheridan Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800252.